Alert archive / Florida / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 91, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 15, 2004, 1:14 PM EDT for Wakulla County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2004, 1:14 PM EDT (17:14 UTC)
- Expired
- Jul 15, 2004, 1:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
County Wakulla County, FL
The radar
The Tallahassee radar (KTLH), 32 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3672 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KTAE 151714 SVRTLH FLC129-151745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 114 PM EDT THU JUL 15 2004 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAKULLA COUNTY IN FLORIDA * UNTIL 145 PM EDT * AT 114 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES NORTH OF SANBORN...OR ABOUT 14 MILES WEST OF CRAWFORDVILLE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SOPCHOPPY BY 125 PM EDT... CRAWFORDVILLE BY 135 PM EDT... MEDART...PANACEA BY 140 PM EDT... SPRING CREEK...SHELL POINT BY 145 PM EDT... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3025 8464 3007 8469 2996 8424 3018 8418 $$ 48-TURNAGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 10:15 AM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 15, 10:15 AM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1015 AM EDT THU JUL 15 2004 .DISCUSSION... FRONT APPEARS TO BE PAST CSG ON THE 13Z SURFACE ANALYSIS. ON THIS SIDE OF THE FRONT DEWPOINTS ARE BETWEEN 75 AND 80 DEGREES...VERY SOUPY AIR. RADAR SHOWS A LINE OF SHOWERS AND THUNDERSTORMS FROM VLD TO TLH. VISIBLE SATELLITE IMAGERY SHOWS THAT CONVECTION IS RAPIDLY BREAKING OUT ALONG THIS INSTABILITY LINE FROM VLD TO JUST EAST OF PFN. TLH SOUNDING VERY UNSTABLE WITH A MOD CAPE OF 5500J/KG. PW= 2.01IN. THE QUESTION IS...HOW FAR BACK TO THE NORTH DOES THIS INSTABILITY EXIST. I BELIEVE WITH ANY SURFACE HEATING...THIS WHOLE AREA WILL BLOSSOM WITH CONVECTION. SOME UPDATING OF OUR 40 PERCENT POPS WILL BE NECESSARY. && .PREVIOUS DISCUSSION 245 AM EDT THU JUL 15 2004 .SYNOPSIS...THE UNSEASONABLY HIGH AMPLITUDE UPPER LEVEL PATTERN PERSISTS ACROSS N AMERICA THIS MORNING WITH A RIDGE AXIS OVER THE ROCKY MOUNTAINS AND A TROUGH IN THE E. THE UPPER LOW IS CURRENTLY SPINNING OVER LAKE ONTARIO. THE NW FLOW BETWEEN THE TWO SYSTEMS HAS BEEN A CONVEYOR BELT FOR MCSS OVER THE LAST COUPLE OF DAYS AND NIGHTS. JUST LIKE TUE NIGHT, A VIGOROUS MCS MOVED SEWD INTO NRN GA AND AL ON WED EVENING, BUT FIZZLED BEFORE GETTING TO OUR ZONES. THE REMNANT OUTFLOW BOUNDARY LIES ACROSS CENTRAL GA, WHICH IS ROUGHLY WHERE THE LAST ONE STALLED. MOISTURE HAS POOLED AHEAD OF THIS BOUNDARY WITH DEW POINTS IN THE MID TO UPPER 70S STILL ACROSS THE NRN 1/2 OF OUR FORECAST AREA. UGH. THERE IS AN ACTIVE MCS OVER NRN MS ATTM. THE SURFACE FRONT CURRENTLY LIES ACROSS THE NRN BORDER AREA OF AL AND GA, BUT HAS SHOWN SIGNS OF SLOWING DOWN. && .SHORT TERM...TODAY THROUGH SAT. TODAYS FORECAST IS A LITTLE MORE CLEAR CUT THAN YESTERDAYS (FAMOUS LAST WORDS). CORFIDI VECTORS ARE POINTING SEWD ACROSS CENTRAL AND SRN MS. THEREFORE, THAT PARTICULAR MCS IS NOT HEADED OUR WAY. HOWEVER, THE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT A REMNANT LOBE OF VORTICITY WILL SWEEP SEWD INTO OUR FORECAST AREA THIS AFTERNOON. THIS SHOULD HELP TO ENHANCE CONVECTION ALONG THE REMNANT OUTFLOW BOUNDARY TO THE N AND THE SEA BREEZE FRONT IN FL. LOW TO MID LEVEL MEAN VECTOR WINDS WILL BE W AT OVER 10 KT, BECMG NW LATER TODAY. THIS IS A HYBRID OF THE TYPE 5 AND TYPE 9 REGIMES. BOTH SUPPORT SCATTERED POPS ACROSS MOST OF THE FORECAST AREA. HOWEVER, MOISTURE AND INSTABILITY WILL BE SLIGHTLY ABOVE CLIMATOLOGY FOR THESE REGIMES. WILL KEEP POPS IN THE SCT RANGE FOR TODAY, BUT TREND UP JUST SLIGHTLY. THE NRN TIER OF OUR ZONES WILL BE UNDER NVA BY 00Z FRI WITH THE MODELS HINTING AT SOME DRIER AIR WORKING INTO THESE ZONES. PLAN TO LOWER POPS TO 10 FROM ABY TO TIFTON N FOR THIS EVENING, TRENDING UP TO LOW CHANCE (30) IN FL. FOR FRI, THE MODELS ARE TRENDING TOWARD THE GFS SOLUTION OF KEEPING THE FRONT N OF THE FL BORDER. THE RECENT DECELERATION OF THE FRONT FAVORS THIS TREND. HOWEVER, TS OUTFLOW MAY BECOME THE DE FACTO FRONT, PUSHING IT FURTHER S THAN THE MODELS INDICATE. MOS POPS ARE ALL OVER THE PLACE WITH THE FWC AND MET NUMBERS QUITE LOW AND THE MAV NUMBERS MUCH HIGHER. FEEL IT IS BEST TO FAVOR THE MAV, WITH A SLIGHT DOWNWARD ADJUSTMENT. THE RESULT WILL BE A LOWERING OF THE POPS FORECAST BY ABOUT 10 PERCENT ACROSS MOST OF THE FORECAST AREA FOR FRI AFTERNOON, EXCEPT FOR SE BIG BEND WHICH WILL BE LEFT ALONE. ON SAT, THE GFS BRINGS MUCH MORE SHORT WAVE ENERGY OVER THE AREA. HOWEVER, ALL MODELS SHOW WINDS VEERING TO WSW (REGIME 5) AND MOISTURE LEVELS INCREASING AS THE FRONT RETREATS NWD AND DISSIPATES. BOTH THE GFS AND MET POPS ARE IN THE LIKELY RANGE AND WILL BE ACCEPTED. .LONG TERM...SAT NIGHT THROUGH WED. GOOD RAIN CHANCES SHOULD CONTINUE INTO SUN. HPC CONTINUES TO SHOW ANOTHER FRONT PENETRATING WELL INTO THE DEEP S MON INTO TUE BEFORE PULLING UP STATIONARY ON WED. MAY NEED TO ADJUST POPS DOWN A BIT ACROSS OUR NRN TIER OF ZONES FOR TUE. && .MARINE...WINDS OVER THE COASTAL WATERS ARE RUNNING HIGHER THAN THE INHERITED FORECAST AND ARE CLOSER TO WHAT THE MESO ETA HAD BEEN ADVERTISING. ALTHOUGH THERE MAY BE A BRIEF DECREASE THIS AFTERNOON, WE EXPECT WIND SPEEDS IN THE 10 TO 15 KT RANGE THROUGH SAT. FOR SUN, THE DGEX SHOWS 15-20KT AND THE GRADIENT SHOULD BE TIGHTENING AHEAD OF THE SECOND FRONT. THE DEGREE OF INCREASE WILL DEPEND ON HOW FAR S THE SURFACE LOW TRACKS ACROSS THE SERN STATES. WILL TREND TOWARD HIGHER WINDS AND SEAS, BUT KEEP BELOW CAUTION FOR NOW. && .FIRE WEATHER...ALTHOUGH RH VALUES WILL DROP BEHIND THE FRONT, WE DO NOT EXPECT TO APPROACH RED FLAG CONDITIONS, EVEN IN THESE NRN AREAS. NO CONCERNS. && .PRELIMINARY POINT TEMPS/POPS... TLH 94 75 92 74 / 40 30 40 30 PFN 91 79 90 78 / 40 30 40 30 DHN 92 74 92 74 / 40 20 30 20 ABY 93 73 93 73 / 40 10 20 10 VLD 93 74 92 73 / 40 20 30 20 CTY 91 74 89 74 / 40 30 50 30 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. && CURRENT DISCUSSION: WATSON PREVIOUS DISCUSSION: WOOL/18
Hazardous weather outlook, Jul 15, 5:05 AM EDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 505 AM EDT THU JUL 15 2004 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750- 755-770-775-160905- BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA- CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA- DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL- GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL- INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL- LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA- MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA- THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA- 455 AM EDT THU JUL 15 2004 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE... THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ACROSS SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE...MAINLY DURING THE AFTERNOON AND EVENING HOURS. AN AREA OF VERY HUMID AND UNSTABLE AIR LIES ACROSS THIS REGION. A COLD FRONT WILL SLOWLY APPROACH FROM THE NORTH. AN OUTFLOW BOUNDARY EXISTS ACROSS CENTRAL GEORGIA AND ALABAMA FROM YESTERDAYS STORMS. STORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THESE BOUNDARIES. VEERING WIND PROFILES AND DEEP LAYER SHEER WILL COMBINE WITH THE MOISTURE AND INSTABILITY TO SUPPORT SOME STORM ORGANIZATION WITH A THREAT OF DAMAGING WINDS AND HAIL AS THE ACTIVITY DEVELOPS AND MOVES SOUTHEAST IN THE NORTHWESTERLY FLOW ALOFT. WHILE AREAS FURTHER EAST ARE NOT IN THE OUTLOOK AREA AT THIS TIME...ISOLATED STRONG STORMS WILL BE POSSIBLE IN THESE AREAS AS WELL. HEAT AND HUMIDITY SHOULD NOT BE QUITE AS OPPRESSIVE AS ON WEDNESDAY. HOWEVER... IT WILL STILL BE HOT WITH PEAK HEAT INDICES RANGING FROM 100 TO 104 DEGREES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE STORM PREDICTION CENTER HAS THE FLORIDA PANHANDLE AND PORTIONS OF SOUTHEAST ALABAMA OUTLOOKED FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS ONCE AGAIN ON FRIDAY EVENING. DAMAGING WINDS WOULD ONCE AGAIN BE THE MAIN THREAT IF STORMS ORGANIZE ALONG A COMMON OUTFLOW BOUNDARY. THE SEVERE WEATHER THREAT WILL DIMINISH ON SATURDAY AND SUNDAY...BUT THE COVERAGE OF SHOWERS AND STORMS IS EXPECTED TO INCREASE. A FRONTAL PASSAGE IS POSSIBLE MONDAY INTO MONDAY NIGHT. STRONG STORMS COULD ACCOMPANY THE FRONT. FRONTAL PASSAGES ARE RARE IN JULY...BUT INDICATIONS ARE THAT THIS ONCE COULD MAKE IT INTO THE GULF. IF THIS HAPPENS...DRIER AIR MAY FILTER IN BEHIND THE FRONT ON TUESDAY AND WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... SINCE SOME OF STORMS MAY APPROACH SEVERE LIMITS...SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. .RIP CURRENTS... THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA PANHANDLE BEACHES WEST OF CAPE SAN BLAS. THERE IS A LOW RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA BIG BEND BEACHES. A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER. IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO SHORE OUTSIDE THE NARROW CURRENT. ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND UNGUARDED BEACHES. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 18-WOOL
In the hours before
Special weather statement, Jul 15, 12:52 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1252 PM EDT THU JUL 15 2004 FLZ015-026-027-151722- FRANKLIN FL-LIBERTY FL-WAKULLA FL- 1253 PM EDT THU JUL 15 2004 AT 1252 PM EDT(1152 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS BETWEEN WEWAHITCHKA AND WILMA...MOVING EAST AT 25 MPH. THESE STORMS ARE EXPECTED TO MOVE INTO WESTERN WAKULLA COUNTY AROUND 100 PM EDT...AND SHOULD ALSO AFFECT NORTHERN FRANKLIN COUNTY NEAR MORGAN PLACE AND MCINTYRE. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. 48-TURNAGE
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 12:35 PM EDT | Special Marine Warning | TAE | 55 min | |
| Jul 15, 1:09 PM EDT | Severe Thunderstorm Warning | TAE | Calhoun, Gulf, Liberty | 21 min |
| Jul 15, 1:35 PM EDT | Special Marine Warning | TAE | 25 min | |
| Jul 15, 1:52 PM EDT | Tornado Warning | TAE | Franklin, Wakulla | 8 min |
| Jul 15, 1:55 PM EDT | Special Marine Warning | TAE | 95 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.